I took my first Tecfidera (BG 12) capsule today. The side effects as listed by Biogen include some gastro-intestinal upsets and flushing of the skin.
About 1/2 an hour after taking the tablet I was feeling a bit queasy in the stomach and it slowly got worse to the gulping and excess salivation stage but no actual vomiting. And then the ‘flush’ started…
OMG!!! Flush??? Who is Biogen kidding? This was no flush. Maybe I am naive but the word flush to me usually means some gentle warmth and maybe a wee bit of pink colouration of the skin. HAH, I wish… My lips started to tingle and feel hot as if I had rubbed a chilli on them and then my face started to burn as if I had had acid thrown at it. My body steadily went dark brick red, starting at my face and creeping downwards to my feet until I was covered in a bright red and slightly lumpy rash which burned and itched unbearably. And the headache kicked in too.
I rang my MS Nurse and she said that of the 7 of us that had started on it 5 had reported the same thing and this is the ‘flushing’ Biogen described. But she agreed that flushing is the wrong word and that all 5 of us were describing the same thing of intense burning and a really painful itch. And the heat coming off me is like an oven, alternating with awful shivering. It is like a combination of really severe sunburn after you have had a quick roll in a nettle patch
Normally the starting dose is a 120mg capsule taken twice a day for a week and then you go up to the full dose of 240mg capsules twice a day but my MS Nurse said to only take 1 120mg capsule a day and to do it for 14 days rather than 7 before going up to the full dose. Also to take the tablet after a full meal with plenty of protein and FAT!!! to reduce the nausea (that seems counter intuitive!) and to take an anti-histamine immediately to try and reduce the itching. She also said that Aspirin taken before the BG 12 can reduce the ‘flushing’ but she has to talk to my neuro about that because of other medical problems I have which may make aspirin contraindicated.
She then went on to say that if this doesn’t improve she will talk to my neuro about swapping me (and the other 5 ) onto Gilenya as it seems this side effect doesn’t actualy go away in a hurry She also said she was pretty pissed off with Biogen for understating the severity of the side effcts. Hmmm…
So Day 1 has been absolutely horrendous and I am not really looking forward to tomorrow morning at all
Hey, but don’t let me put any one off